Overdose is preventable: know the signs

Posted August 31, 2017 by Site Manager

An annual event on preventing overdose is more pertinent than ever this year in Ontario.

There is an estimated opioid related overdose death every 14 hours in Ontario. To combat this crisis, CMHA Ontario joins individuals and organizations in recognizing International Overdose Awareness Day (IAOD) on August 31. IAOD aims to raise awareness of overdose and reduce the stigma of a drug-related death.

An overdose is a toxic amount of one or more substances that stop the body from working properly. Signs of opioid overdose include:

• Person is not moving or responsive
• Slow, shallow breathing or no breathing
• Slow heartbeat
• Person may be choking, or making gurgling sounds
• Cold, clammy skin
• Trouble walking or talking
• Tiny pupils

As part of Ontario’s Strategy to Prevent Opioid Addiction and Overdose, Naloxone is now available free of charge at pharmacies and other organizations across the province. Naloxone is a life-saving drug that can reverse an opioid overdose.

CMHA Ontario and Addictions and Mental Health Ontario (AMHO) developed a joint response to the proposed Strategy, which highlights the importance of providing individuals with addictions related issues with a broad range of holistic supports within community based settings.

For more information on participating pharmacies and organizations that distribute Naloxone free of charge, visit this page on the Ontario website.


CMHA Oxford’s Concurrent Disorders program provides community support for individuals who experience a co-occurring mental health and substance abuse issue.  This includes individual and group counselling, assessment, treatment planning, referral and follow-up and family consultation.  Concurrent disorders program works in partnership with the Oxford Addiction Treatment Strategy and is focused on strengthening community supports. Fore more information, email information&referral@nullcmhaoxford.on.ca.